Ferring Pharmaceuticals is recalling certain nasal sprays that may contain unsafe amounts of desmopressin.
Do you use nasal sprays? If so, this latest recall notice is for you. Earlier this week, Ferring Pharmaceuticals issued a recall for three types of nasal spray over concerns they may contain “too much of a man-made hormone used in treating conditions including a type of diabetes and frequent urination.” In fact, the company specifically said the sprays are being recalled “due to s
So why is that a big deal? For starters, the company said there are certain risks associated with having too much of the “commercially-made hormone desmopressin” in the sprays, including “abnormally low levels of sodium in the blood, which could lead to seizure, coma, and death.”
The issue was discovered during routine testing. According to the FDA, there has been one “non-fatal adverse event potentially associated with the issue in the U.S.”
The specific sprays affected by the recall include DDAVP Nasal Spray 10 mcg/0.1mL, Desmopressin Acetate Nasal Spray 10 mcg/0.1mL, and Stimate Nasal Spray 1.5 mg/mL, according to the notice. The product batch numbers and expiration dates can be found here.
According to the recall notice, DDAVP and Desmopressin Acetate nasal sprays are used as “antidiuretic replacement therapies in managing central cranial diabetes insipidus and temporary polyuria (excessive urination) and polydipsia (excessive drinking due to thirst) after head trauma or surgery in the pituitary region.” Typically, Stimate nasal spray is used to help treat patients with “hemophilia A or those with mild to moderate classic von Willebrand’s disease, a blood-clotting disorder.”